Skip to Main content Skip to Navigation
Journal articles

Stochastic modelling of regional archaeomagnetic series

G Hellio 1 N Gillet 1 C Bouligand 1 D Jault 1
1 Géodynamo [1997-2015]
ISTerre [2011-2015] - Institut des Sciences de la Terre [2011-2015]
Abstract : SUMMARY We report a new method to infer continuous time series of the declination, inclination and intensity of the magnetic field from archeomagnetic data. Adopting a Bayesian perspective, we need to specify a priori knowledge about the time evolution of the magnetic field. It consists in a time correlation function that we choose to be compatible with present knowledge about the geomagnetic time spectra. The results are presented as distributions of possible values for the declination, inclination or intensity. We find that the methodology can be adapted to account for the age uncertainties of archeological artefacts and we use Markov Chain Monte Carlo to explore the possible dates of observations. We apply the method to intensity datasets from Mari, Syria and to intensity and directional datasets from Paris, France. Our reconstructions display more rapid variations than previous studies and we find that the possible values of geomagnetic field elements are not necessarily normally distributed. Another output of the model is better age estimates of archeological artefacts.
Document type :
Journal articles
Complete list of metadatas

Cited literature [49 references]  Display  Hide  Download
Contributor : Dominique Jault <>
Submitted on : Thursday, May 21, 2015 - 9:36:33 AM
Last modification on : Monday, July 20, 2020 - 11:06:14 AM
Long-term archiving on: : Tuesday, April 18, 2017 - 7:06:23 AM


Files produced by the author(s)




G Hellio, N Gillet, C Bouligand, D Jault. Stochastic modelling of regional archaeomagnetic series. Geophysical Journal International, Oxford University Press (OUP), 2014, 199 (2), pp.931-943. ⟨10.1093/gji/ggu303⟩. ⟨hal-01138124⟩



Record views


Files downloads